Georgia, 2014Flash Flooding and Damaging Winds in Georgia, June 11 to 12, 2014
June 11 to 12, 2014 · NWS FFC · 4 events in 4 counties and zones
S. on the 11th, with a very moist airmass in place ahead of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $74,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed across the Southeast U.S. on the 11th, with a very moist airmass in place ahead of the front. Once again, widespread showers and thunderstorms developed. A couple of these became severe with damaging winds reported, but some of these thunderstorms trained over the same areas of Madison and Emanuel Counties which dumped heavy rain and caused flash flooding of a few creeks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 11, 2:49 PM EST, 2 hours 56 minutes earlier.
Area forecast discussion, Jun 11, 2:49 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
349 PM EDT WED JUN 11 2014
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
ACTIVE SHORT TERM PERIOD CONTINUES. SHOWERS AND THUNDERSTORM COVERAGE IS
INCREASING ACROSS THE AREA THIS AFTERNOON...AND HAVE CONTINUED WITH
LIKELY POPS INTO THE EVENING HOURS. CLOUD COVERAGE OVER MUCH OF
NORTH GEORGIA SHOULD KEEP CONVECTION SUB-SEVERE. THERE WERE ENOUGH
BREAKS TO ALLOW FOR DECENT DIURNAL HEATING ACROSS PORTIONS OF THE
SOUTHERN AND EASTERN PORTIONS OF THE CWA...AND THE RESULTING
ENHANCED INSTABILITY /STILL LOWER THAN TUESDAY/ WILL SUPPORT SOME
STRONG STORMS. EXPECT THE MAJORITY OF THE ACTIVITY TO FIZZLE OUT
INTO THE OVERNIGHT PERIOD. LOCALLY HEAVY RAIN CAN BE EXPECTED...
PARTICULARLY IN AREAS WITH TRAINING STORMS.
WITH THE UPPER LEVEL TROUGH STILL POSITIONED TO OUR NORTHWEST
THURSDAY AND AMPLE MOISTURE ACROSS THE STATE...ANTICIPATE AT LEAST
SCATTERED THUNDERSTORMS ACROSS THE AREA AGAIN BY THURSDAY AFTERNOON.
BY LATE THURSDAY TROUGH FINALLY TRANSITIONS EASTWARD OVER THE
CAROLINAS...WITH SOME WEAK RIDGING MOVING INTO THE STATE. THIS
SHOULD KEEP CONVECTION...ESPECIALLY ACROSS THE WESTERN PORTIONS OF
THE STATE LIMITED...AND ACTIVITY SHOULD DIMINISH QUICKLY INTO THE
OVERNIGHT PERIOD.
FOR TEMPERATURES...HAVE GENERALLY GONE WITH A BLEND OF MODEL
GUIDANCE.
31
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
MADE SOME MINOR ADJUSTMENTS TO INCREASE POPS FOR SHOWER/STORM
POTENTIAL FRIDAY THROUGH THE WEEKEND AS SHORTWAVE STILL ON TAP TO
BRING BETTER STORM POTENTIAL FRIDAY...THEN LINGERING WEAK UPPER
LOW THROUGH THE WEEKEND. OTHERWISE FORECAST LOOKS TO BE ON TRACK
AND PREVIOUS DISCUSSION FOLLOWS...
BAKER
PREV DISCUSSION... /ISSUED 421 AM EDT WED JUN 11 2014/
THE EXTENDED PERIOD BEGINS AS A TRANSITION PHASE AS PERSISTENT
UPPER LEVEL TROUGH FINALLY SHIFTS EAST OF THE AREA TO RESIDE OVER
THE CAROLINAS. WILL ACTUALLY SEE SOME SUBTLE RIDGING BEHIND THE
TROUGH WHICH SHOULD FOR THE INITIAL PART OF THE EXTENDED ON THU
NIGHT...KEEP ACTIVITY TO A RELATIVE MINIMUM WITH SCT POPS MOVING
OUT OF THE NE ZONES. THIS RIDGING LOOKS TO BE VERY TEMPORARY IN
NATURE HOWEVER AS ANOTHER SIGNIFICANT TROUGH WITH A SURFACE LOW
REFLECTION MOVES ACROSS THE DEEP SOUTH AND TENNESSEE VALLEY BY
FRIDAY AFTERNOON. PATTERN LOOKS MORE LIKE THAT OF FALL RATHER
THAN THE SECOND WEEK OF JUNE. ALTHOUGH INSTABILITY MAY NOT BE
QUITE AS HIGH WITH THIS SYSTEM THAN PREVIOUS DAYS WITH CAPE VALUES
AROUND 1500 J/KG...DYNAMICS AND PRESENCE OF SUBTLY 850 JET MAY
MAKE UP FOR THIS ALLOWING FOR ADDITIONAL STRONG TO SEVERE STORMS.
TROUGH TRANSITIONS INTO CUTOFF LOW FOR SAT WITH GFS LIFTING IT
NORTH INTO TENNESSEE VALLEY WHILE EURO KEEPS IT WEST OF THE AREA
OVER ALABAMA. THIS SHOULD PROVIDE FOR LIMITED DIFFERENCES TO WX
IMPACTS AS LIFT IN DIFFLUENT PATTERN IS PRESENT IN BOTH MODELS.
BIGGER ISSUE IS GFS SHUNTING DEEPER LAYER MOISTURE EAST WHILE
ECMWF KEEPS IT IN PLACE AND PROVIDES FOR A SOGGY SCENARIO FOR MOST
OF THE WEEKEND. FOR NOW...WILL GO WITH A BLEND OF THE TWO MODELS
WHICH YIELDS MID TO HIGH END SCT POPS THROUGH SUNDAY. THIS WILL
NEED TO BE MONITORED CLOSELY FOR POSSIBLE INCREASE WITH SUBSEQUENT FORECASTS.
EVENTUALLY INTO NEXT WEEK...WE FINALLY SEE UPPER LEVEL RIDGE BUILD
IN OVER THE AREA WITH GFS MORE AGGRESSIVE IN THIS FEATURE. SHOULD
SEE INCREASING TEMPS AND REDUCED RAIN CHANCES THROUGH THE END OF
THE EXTENDED PERIOD.
DEESE
&&
.AVIATION...
18Z UPDATE...
CONVECTION CONTINUING TO INCREASE ACROSS THE AREA THIS
AFTERNOON...AND EXPECT BEST CHANCES OF THUNDER BETWEEN THROUGH
8PM. WINDS ARE EXPECTED TO STAY TO THE SW THROUGH 10-12Z...WITH A
GRADUAL SHIFT TO THE WEST AND THEN NORTHWEST BY 15Z. SPEEDS SHOULD
BE 8-10KT THROUGH THIS EVENING...LESS THAN 6KT OVERNIGHT...AND
INCREASE AGAIN BY LATE MORNING. HIGHER GUSTS EXPECTED IN OR NEAR
CONVECTION. EXPECT GENERALLY VFR CONDITIONS THROUGH THE
EVENING...THEN DEGRADING TO IFR BY 10Z. SLOW IMPROVEMENT EXPECTED
THROUGH THE DAY AGAIN THURSDAY...WITH STORMS FIRING IN THE
AFTERNOON.
//ATL CONFIDENCE...18Z UPDATE...
MEDIUM TO HIGH ON ALL ELEMENTS.
31
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 65 83 65 88 / 40 50 30 40
ATLANTA 65 82 68 85 / 30 40 30 60
BLAIRSVILLE 60 77 63 80 / 50 60 30 40
CARTERSVILLE 65 82 65 84 / 40 50 30 60
COLUMBUS 68 87 69 87 / 40 30 20 60
GAINESVILLE 65 79 66 84 / 50 60 30 50
MACON 68 87 67 89 / 40 40 30 60
ROME 65 83 66 85 / 40 40 20 60
PEACHTREE CITY 65 83 65 85 / 40 40 20 60
VIDALIA 70 88 70 87 / 30 40 30 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...31
LONG TERM....DEESE/BAKER
AVIATION...31
Hazardous weather outlook, Jun 11, 11:13 AM EST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1213 PM EDT WED JUN 11 2014
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121615-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1213 PM EDT WED JUN 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
WEATHER HAZARDS EXPECTED...
STRONG STORMS OVER MAINLY EASTERN AND SOUTHERN AREAS WITH GUSTY
WINDS...CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL THE MAIN
THREATS.
DISCUSSION...
A MOIST AIRMASS WILL CONTINUE OVER THE AREA ALLOWING FOR SCATTERED SHOWERS
AND THUNDERSTORMS TO DEVELOP ONCE AGAIN TODAY. ALTHOUGH COVERAGE
OF STORMS MAY BE HIGH...THE SEVERITY SHOULD BE REDUCED BY THE
PRESENCE OF CLOUD COVERAGE IN PORTIONS OF THE AREA THROUGH TONIGHT.
ISOLATED STRONG STORMS WILL STILL BE POSSIBLE THIS AFTERNOON FOR
AREAS EAST AND SOUTH OF THE ATLANTA METRO PRIMARILY WHERE MORE
BREAKS IN CLOUD COVERAGE HAS BEEN OCCURRING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
DISCUSSION...
ALTHOUGH THERE MAY BE A BRIEF LULL IN ACTIVITY THURSDAY...AN
ADDITIONAL UPPER LEVEL SYSTEM WILL TRACK ACROSS THE ARE FRIDAY
WITH ENHANCED THUNDERSTORM ACTIVITY ONCE AGAIN. FOR THE WEEKEND
THROUGH EARLY NEXT WEEK...MAINLY SCATTERED SHOWERS AND
THUNDERSTORMS...MORE TYPICAL OF SUMMER ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Local storm report, Jun 11, 12:18 PM EST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
118 PM EDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL TUCKER 33.86N 84.22W
06/10/2014 E1.00 INCH DEKALB GA PUBLIC
QUARTER SIZED-HAIL WAS REPORTED IN TUCKER.
&&
EVENT NUMBER FFC1400693
KDFSpecial weather statement, Jun 11, 3:44 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
444 PM EDT WED JUN 11 2014
GAZ086-112115-
444 PM EDT WED JUN 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN NORTHEAST EMANUEL COUNTY UNTIL 515 PM EDT...
AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CANOOCHEE...MOVING NORTHEAST AT 25 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
NORTHEAST EMANUEL COUNTY THROUGH 515 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE GEORGE L SMITH STATE PARK...TWIN CITY...
GARFIELD AND CANOOCHEE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.
&&
LAT...LON 3254 8214 3264 8231 3282 8218 3282 8216
3281 8213 3266 8208 3264 8204
TIME...MOT...LOC 2044Z 216DEG 20KT 3266 8216
16Special weather statement, Jun 11, 4:26 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
526 PM EDT WED JUN 11 2014
GAZ112-113-112215-
526 PM EDT WED JUN 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN TOOMBS AND
MONTGOMERY COUNTIES UNTIL 615 PM EDT...
AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER UVALDA...MOVING NORTHEAST AT 20 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS TOOMBS AND
MONTGOMERY COUNTIES THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH
OF THIS STORM INCLUDE MCNATT FALLS...GRAYS LANDING...
CHARLOTTEVILLE...UVALDA...CEDAR CROSSING...ALSTON...ROCK SPRINGS...
TOOMBS CENTRAL...SOUTH THOMPSON...CENTER...HIGGSTON...VIDALIA...
SANTA CLAUS...LYONS AND PONDEROSA. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3196 8244 3196 8248 3195 8248 3194 8250
3197 8254 3199 8256 3201 8260 3207 8261
3231 8239 3216 8220
TIME...MOT...LOC 2125Z 222DEG 16KT 3205 8249
16Special weather statement, Jun 11, 4:37 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
537 PM EDT WED JUN 11 2014
GAZ086-112200-
537 PM EDT WED JUN 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING IN EMANUEL
COUNTY UNTIL 600 PM EDT...
AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SWAINSBORO...MOVING NORTHEAST AT 20 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE EXCESSIVE CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS EMANUEL COUNTY
THROUGH 600 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
LEXSY...NUNEZ...SWAINSBORO...DELLWOOD...MODOC...THREE POINTS...
CANOOCHEE...TWIN CITY...SUMMERTOWN AND GARFIELD. HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS AND REDUCE VISIBILITIES.
&&
LAT...LON 3244 8232 3256 8248 3282 8225 3281 8222
3282 8215 3281 8213 3269 8209 3265 8206
TIME...MOT...LOC 2136Z 221DEG 17KT 3257 8233
16Special weather statement, Jun 11, 4:52 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
552 PM EDT WED JUN 11 2014
GAZ076-112215-
552 PM EDT WED JUN 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN JEFFERSON
COUNTY UNTIL 615 PM EDT...
AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LOUISVILLE...MOVING NORTHEAST AT 20 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS JEFFERSON
COUNTY THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM
INCLUDE MOXLEY...LOUISVILLE...STAPLETONS CROSSROADS...
STELLAVILLE...MATTHEWS...WRENS AND STAPLETON. HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3311 8228 3302 8228 3288 8243 3296 8254
3302 8255 3303 8258 3325 8248 3332 8239
3332 8236 3322 8223 3320 8223
TIME...MOT...LOC 2152Z 219DEG 19KT 3301 8244
16Thunderstorm Wind, Wheeler
- When
- June 11, 5:45 PM EST
- Where
- Wheeler County, 2.07 mi S of Alamo
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 32.120, -82.780
The Wheeler County Emergency Manager reported 15 to 20 trees and several power lines down mainly in a two-square-mile area. One tree fell on a small shelter with minor damage.
Flash Flood, Emanuel
- When
- June 11, 5:50 PM EST to 8:57 PM EST
- Where
- Emanuel County, 0.83 mi WNW of Swainsboro to 5.44 mi S of Swainsboro
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.604, -82.343
The Emanuel County Emergency Manager reported about 6 inches of measured rain occurred in two hours just east of Swainsboro. Several roads in town including a shopping center parking lot on South Main Street had temporary street flooding and were closed. The heavy rain caused flooding in the basement of the county administrative building in Swainsboro.
Thunderstorm Wind, Washington
- When
- June 11, 6:06 PM EST
- Where
- Washington County, 1.16 mi W of Lindsey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 33.120, -82.850
The Washington County 911 Center reported a couple of trees down, including one on Lindsey School Road.
Flash Flood, Madison
- When
- June 11, 9:40 PM EST to June 12, 3:30 AM EST
- Where
- Madison County, 1.33 mi NW of Berryman Mill to 2.89 mi E of Harrison
- Cause
- Heavy Rain
- Property damage
- $60,000
- Reported by
- Emergency Manager
- Coordinates
- 34.236, -83.143
The Madison County Emergency Manager reported flash flooding around 10 miles northeast of Danielsville. Heavy rain of 4 to 7 inches in the Mill Shoal Creek basin caused erosion damage to several roads and culvert pipes. The worst damage was a washed out concrete culvert on Reed-Brawner Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, June 11, 2014$17 million · 2.5 in hail · 13 events
- Hail and Damaging Winds in Virginia, June 11, 20141 injured · $812,000 · 1.75 in hail · 17 events
- Damaging Winds in Pennsylvania, June 11, 2014$238,000 · 55 kt wind · 43 events
- Tornado in Michigan, June 11, 2014$250,000 · EF1 · 1 event
- Hail and Heavy Rain in Kansas, June 11 to 12, 2014$275,000 · 1.75 in hail · 6 events
- Tornadoes and Hail in Kansas, June 11, 2014$50,000 · EF1 · 12 events
- Flash Flood and Hail in North Carolina, June 11, 2014$86,000 · 1 in hail · 18 events
- Tornado and Hail in Minnesota, June 11, 2014$50,000 · EF1 · 5 events
- Damaging Winds in Ohio, June 11, 2014$105,000 · 70 kt wind · 2 events
- Hail and Damaging Winds in Texas, June 11, 2014$65,000 · 2.75 in hail · 11 events
- Flood and Hail in West Virginia, June 11 to 12, 2014$58,000 · 50 kt wind · 8 events
- Hail in North Dakota, June 11, 2014$50,000 · 1.25 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523172, 523494, 523171, 523475.